A nurse is assessing a newborn whose mother has a history of substance abuse during pregnancy. Which assessment finding would be most indicative of neonatal abstinence syndrome (NAS)?
1Bradycardia and decreased muscle tone
2Macrosomia and hypoglycemia
3Cyanosis and respiratory depression
4High-pitched cry and hyperactive reflexes✓ 정답
해설
High-pitched cry and hyperactive reflexes are classic signs of CNS hyperexcitability in NAS due to opioid withdrawal. Other options represent findings not typically associated with NAS, such as bradycardia (opioid intoxication) or macrosomia (maternal diabetes).
Core Nursing ExplanationKey Concept Analysis: This question tests the identification of classic signs of Neonatal Abstinence Syndrome (NAS). NAS is a postnatal drug withdrawal syndrome that occurs primarily in newborns exposed to opioids (e.g., heroin, methadone, prescription painkillers) in utero. The core pathophysiology involves the newborn's sudden discontinuation of the substance after birth, leading to central nervous system (CNS) hyperirritability and autonomic nervous system dysfunction.
Answer Rationale: Key Point! The correct answer is option ④ because it directly reflects the hallmark symptoms of CNS hyperexcitability. A high-pitched, shrill cry and hyperactive reflexes (including exaggerated Moro reflex, tremors, and increased muscle tone) are primary indicators of opioid withdrawal in the neonate. These are key components of standardized assessment tools like the Finnegan Neonatal Abstinence Scoring System.
Distractor Analysis:
Option ① (Bradycardia and decreased muscle tone):Watch out for confusion! These are signs of opioid intoxication or CNS depression, not withdrawal. NAS is characterized by tachycardia and increased muscle tone.
Option ② (Macrosomia and hypoglycemia): These findings are classically associated with infants of diabetic mothers, not NAS. While substance abuse can affect fetal growth, it more commonly leads to low birth weight, not macrosomia.
Option ③ (Cyanosis and respiratory depression): Like option ①, these are symptoms of acute drug intoxication or overdose. NAS typically presents with tachypnea (rapid breathing), not depression.
Related Concepts: NAS management is supportive and may involve pharmacotherapy (e.g., morphine, methadone). Non-pharmacologic care is crucial: swaddling, minimizing environmental stimuli, offering small frequent feedings, and providing gentle, rocking motions. The nurse's role involves systematic scoring, parental support, and monitoring for complications like poor feeding, dehydration, and seizures.
Concept Summary
Neonatal Abstinence Syndrome (NAS): A withdrawal syndrome in newborns exposed to addictive substances in utero.
Core Pathophysiology: Sudden cessation of substance → CNS and autonomic hyperactivity.
Key Signs: CNS: High-pitched cry, hyperreflexia, tremors, irritability, sleep disturbances. Autonomic: Tachycardia, tachypnea, sweating, fever, yawning, sneezing. GI: Poor feeding, vomiting, diarrhea, uncoordinated suck.
Assessment Tool: Finnegan Scoring System.
Nursing Priorities: Supportive care, non-pharmacologic comfort measures, accurate scoring, family education.
Side-by-Side Comparison!
Feature
Neonatal Abstinence Syndrome (Withdrawal)
Neonatal Opioid Intoxication/Depression
Core State
Hyperexcitability
Depression
Cry
High-pitched, shrill
Weak or absent
Muscle Tone
Hypertonia, increased
Hypotonia, decreased
Reflexes
Hyperactive
Depressed or absent
Heart Rate
Tachycardia
Bradycardia
Respirations
Tachypnea
Bradypnea, apnea, depression
Common Cause
Postnatal withdrawal from opioids
Maternal use close to delivery, overdose
Anatomy, Physiology & Pharmacology Points
Pathophysiology: Opioids cross the placenta, causing fetal dependence. At birth, the exogenous supply stops, but the newborn's CNS has adapted to the depressant effects. The rebound effect is hyperactivity of the noradrenergic and other systems.
Neurotransmitters: Withdrawal is linked to norepinephrine excess and dysregulation of other systems (serotonin, dopamine), leading to the hyperirritable state.
Pharmacology (Treatment): Treatment opioids (e.g., morphine) work by re-engaging the opioid receptors to suppress withdrawal symptoms, then are weaned very gradually.
Memory Tips
Acronym for NAS Signs:High-pitched cry, Hyperreflexia, Hypertonia, Heat (fever), Heart racing (tachycardia). Think "H for Hyperactivity."
High-Frequency NCLEX Topics
NAS is a high-yield topic in pediatric/maternal nursing. The NCLEX loves to test:
Identifying classic assessment findings (as in this question).
Prioritizing non-pharmacologic nursing interventions (swaddling, low stimulation, small feeds).
Understanding the purpose of the Finnegan scoring system.
Providing supportive care and education to the often-stressed parents.
Watch Out for Question Variations!
From Symptom to Intervention: "The nurse notes a NAS score of 12. Which action should the nurse take first?" (Answer: Provide non-pharmacologic comfort measures like swaddling).
From Assessment to Medication: "A newborn with NAS is prescribed oral morphine sulfate. The nurse understands this medication is used to..." (Answer: Manage withdrawal symptoms to allow for feeding, sleep, and weight gain).
Parent Teaching: "Which statement by a parent of an infant with NAS indicates a need for further teaching?" (e.g., "I should keep the lights bright and play music to distract him." – Incorrect, as low stimulation is key).
Nursing Clinical Practice GuideClinical Scenario: You are the nurse in the Special Care Nursery. Baby Girl Rodriguez, born at 38 weeks to a mother with a known history of opioid use disorder, is 24 hours old. She is fussy, difficult to console, and has frequent tremors. The mother is tearful and expresses guilt, asking, "Is she in pain because of me?"
Nursing Intervention Strategy:
Assessment: Perform a systematic Finnegan score every 3-4 hours (or per protocol). Assess for: cry quality, sleep patterns after feeding, Moro reflex, tremors, muscle tone, sweating, fever, yawning/sneezing, feeding, vomiting, stooling.
Non-Pharmacologic Care (FIRST LINE):
Environment: Dim lights, reduce noise, cluster care.
Comfort: Swaddle snugly, offer a pacifier, provide gentle vertical rocking.
Nutrition: Offer small, frequent feedings (breast milk or formula). Monitor for poor suck/swallow coordination and weight gain.
Pharmacologic Care: If scores remain high despite comfort measures, pharmacotherapy (e.g., morphine, methadone) will be initiated per protocol. Administer precisely, monitor for effectiveness and side effects.
Family Support & Education: This is critical. Approach the mother without judgment. Educate her that NAS is a treatable condition and her baby's symptoms are a sign of withdrawal, not permanent damage. Teach her comfort techniques (swaddling, soothing) to promote bonding. Involve social work and addiction specialists as needed.
Patient Safety and Precautions:
Monitoring: Closely monitor for seizures, severe dehydration, and failure to thrive.
Medication Safety: When giving opioid treatment, monitor for over-sedation (respiratory depression, bradycardia) – the opposite of withdrawal symptoms. Titrate doses carefully.
Discharge Planning: Ensure follow-up is arranged with pediatrician, early intervention services, and support groups. Assess home safety and caregiver readiness.
Nursing Procedure & Medication FlowFinnegan Scoring Procedure:
1. Observe infant undisturbed for a period.
2. Systematically assess each sign (e.g., cry, sleep, tremors).
3. Assign points based on severity (e.g., high-pitched cry = 2 points).
4. Total the score. A score ≥8-12 (varies by institution) often triggers pharmacologic intervention.
5. Document meticulously; trends are as important as single scores.
Medication Administration (e.g., Morphine):
- Route: Typically oral.
- Dosing: Based on weight and Finnegan score. Key Point! The goal is to use the lowest effective dose to control symptoms.
- Monitoring: Assess for efficacy (decreased irritability, ability to sleep/eat) and for adverse effects (respiratory rate < 30 breaths/min, bradycardia, excessive sedation).
A Word from Your Senior Nurse
"Caring for an infant with NAS and their family is one of the most challenging yet rewarding experiences in pediatric nursing. Remember, your non-judgmental support for the mother is a powerful nursing intervention in itself. She needs to see her baby being cared for with compassion so she can learn to do the same. In your studies, don't just memorize the list of symptoms—picture that tiny, jittery baby. Understand why they are crying that piercing cry (CNS hyperarousal) and why swaddling helps (provides boundaries and security). This deep understanding will make you an excellent test-taker and an even better nurse at the bedside."
Neonatal Abstinence Syndrome — A postnatal drug withdrawal syndrome occurring in newborns exposed to addictive substances (primarily opioids) in utero, characterized by signs of central nervous system hyperirritability and autonomic dysfunction.
Finnegan Neonatal Abstinence Scoring System — A standardized tool used to assess the severity of neonatal withdrawal symptoms, guiding decisions about pharmacologic treatment. It scores signs like cry, tremors, reflexes, and gastrointestinal symptoms.
Hyperreflexia — Exaggerated or overactive deep tendon reflexes. In NAS, this is a key sign of central nervous system hyperexcitability.
Opioid Withdrawal — The set of physical and psychological symptoms that occur after stopping or reducing intake of opioid drugs. In neonates, it manifests as NAS.
Non-Pharmacologic Management — The first-line approach for managing mild to moderate NAS, involving environmental modifications (low stimulation), comfort measures (swaddling, rocking), and nutritional support (small, frequent feedings).